Skip to main content

Homotopical Adjoint Lifting Theorem

Abstract

This paper provides a homotopical version of the adjoint lifting theorem in category theory, allowing for Quillen equivalences to be lifted from monoidal model categories to categories of algebras over colored operads. The generality of our approach allows us to simultaneously answer questions of rectification and of changing the base model category to a Quillen equivalent one. We work in the setting of colored operads, and we do not require them to be \(\Sigma \)-cofibrant. Special cases of our main theorem recover many known results regarding rectification and change of model category, as well as numerous new results. In particular, we recover a recent result of Richter–Shipley about a zig-zag of Quillen equivalences between commutative \(H\mathbb {Q}\)-algebra spectra and commutative differential graded \(\mathbb {Q}\)-algebras, but our version involves only three Quillen equivalences instead of six. We also work out the theory of how to lift Quillen equivalences to categories of colored operad algebras after a left Bousfield localization.

This is a preview of subscription content, access via your institution.

References

  1. 1.

    Batanin, M., White, D.: Left Bousfield localization and Eilenberg–Moore categories (preprint). arXiv:1606.01537

  2. 2.

    Berger, C., Moerdijk, I.: Axiomatic homotopy theory for operads. Comment. Math. Helv. 78, 805–831 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  3. 3.

    Berger, C., Moerdijk, I.: The Boardman–Vogt resolution of operads in monoidal model categories. Topology 45, 807–849 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  4. 4.

    Berger, C., Moerdijk, I.: Resolution of coloured operads and rectification of homotopy algebras. Contemp. Math. 431, 31–58 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  5. 5.

    Borceux, F.: Handbook of Categorical Algebra 2, Categories and Structures. Cambridge University Press, Cambridge (1994)

    Book  MATH  Google Scholar 

  6. 6.

    Castiglioni, J.L., Cortiñas, G.: Cosimplicial versus DG-rings: a version of the Dold–Kan correspondence. J. Pure Appl. Algebra 191(1–2), 119–142 (2004)

    MathSciNet  Article  MATH  Google Scholar 

  7. 7.

    Elmendorf, A.D., Mandell, M.A.: Rings, modules, and algebras in infinite loop space theory. Adv. Math. 205, 163–228 (2006)

    MathSciNet  Article  MATH  Google Scholar 

  8. 8.

    Frégier, Y., Markl, M., Yau, D.: The \(L_\infty \)-deformation complex of diagrams of algebras. N. Y. J. Math. 15, 353–392 (2009)

    MathSciNet  MATH  Google Scholar 

  9. 9.

    Fresse, B.: Props in model categories and homotopy invariance of structures. Georgian Math. J. 17, 79–160 (2010)

    MathSciNet  MATH  Google Scholar 

  10. 10.

    Fresse, B.: Modules Over Operads and Functors, Lecture Notes in Math. Springer, Berlin (1967)

    Google Scholar 

  11. 11.

    Getzler, E., Kapranov, M.M.: Cyclic operads and cyclic homology. In: Yau, S.-T. (ed.) Geometry, Topology and Physics for R. Bott, Conf. Proc. Lect. Notes Geom. Top., vol. 4, pp. 167–201. International Press (1995)

  12. 12.

    Getzler, E., Kapranov, M.M.: Modular operads. Compos. Math. 110, 65–126 (1998)

    MathSciNet  Article  MATH  Google Scholar 

  13. 13.

    Gutiérrez, J.J., White, D.: Encoding equivariant commutativity via operads. Algebr. Geom. Topol. 18(5), 2919–2962 (2018)

    MathSciNet  Article  MATH  Google Scholar 

  14. 14.

    Hackney, P., Robertson, M., Yau, D.: Shrinkability, relative left properness, and derived base change. N. Y. J. Math. 23, 83–117 (2017)

    MathSciNet  MATH  Google Scholar 

  15. 15.

    Harper, J.E.: Homotopy theory of modules over operads in symmetric spectra, Algebr. Geom. Topol. 9(3), 1637–1680 (2009); corrigendum 15, 1229–1238 (2015)

  16. 16.

    Harper, J.E.: Homotopy theory of modules over operads and non-\(\Sigma \) operads in monoidal model categories. J. Pure Appl. Algebra 214, 1407–1434 (2010)

    MathSciNet  Article  MATH  Google Scholar 

  17. 17.

    Harper, J.E., Hess, K.: Homotopy completion and topological Quillen homology of structured ring spectra. Geom. Topol. 17(3), 1325–1416 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  18. 18.

    Hirschhorn, P.S.: Model Categories and Their Localizations, Math. Surveys and Monographs, vol. 99. American Mathematical Society, Providence (2003)

    Google Scholar 

  19. 19.

    Hornbostel, Jens: Preorientations of the derived motivic multiplicative group. Algebr. Geom. Topol. 13(5), 2667–2712 (2013)

    MathSciNet  Article  MATH  Google Scholar 

  20. 20.

    Hovey, M.: Model Categories, Math. Surveys and Monographs, vol. 63. American Mathematical Society, Providence (1999)

    Google Scholar 

  21. 21.

    Hovey, M.: Monoidal model categories (preprint). arXiv:math/9803002

  22. 22.

    Lada, T., Markl, M.: Strongly homotopy Lie algebras. Commun. Algebra 23, 2147–2161 (1995)

    MathSciNet  Article  MATH  Google Scholar 

  23. 23.

    Mac Lane, S.: Categories for the Working Mathematician, Grad. Texts in Math., vol. 5, 2nd edn. Springer, New York (1998)

    MATH  Google Scholar 

  24. 24.

    Markl, S., Shnider, S., Stasheff, J.: Operads in Algebra, Topology and Physics, Math. Surveys and Monographs, vol. 96. American Mathematical Society, Providence (2002)

    MATH  Google Scholar 

  25. 25.

    May, J.P.: The Geometry of Iterated Loop Spaces, Lecture Notes in Math., vol. 271. Springer, New York (1972)

    Book  Google Scholar 

  26. 26.

    Muro, F.: Homotopy theory of nonsymmetric operads. Algebr. Geom. Topol. 11, 1541–1599 (2011)

    MathSciNet  Article  MATH  Google Scholar 

  27. 27.

    Muro, F.: Homotopy theory of nonsymmetric operads, II: change of base category and left properness. Algebr. Geom. Topol. 14, 229–281 (2014)

    MathSciNet  Article  MATH  Google Scholar 

  28. 28.

    Pavlov, D., Scholbach, J.: Admissibility and rectification of colored symmetric operads (preprint). arXiv:1410.5675 (2014)

  29. 29.

    Pavlov, D., Scholbach, J.: Symmetric operads in abstract symmetric spectra (preprint). arXiv:1410.5699 (2014)

  30. 30.

    Quillen, D.G.: Rational homotopy theory. Ann. Math. 90, 204–265 (1969)

    MathSciNet  Article  MATH  Google Scholar 

  31. 31.

    Richter, B., Shipley, B.: An algebraic model for commutative \(HZ\)-algebras. arXiv:1411.7238 (2014)

  32. 32.

    Schwede, S., Shipley, B.: Algebras and modules in monoidal model categories. Proc. Lond. Math. Soc. 80, 491–511 (2000)

    MathSciNet  Article  MATH  Google Scholar 

  33. 33.

    Schwede, S., Shipley, B.: Equivalences of monoidal model categories. Algebr. Geom. Topol. 3, 287–334 (2003)

    MathSciNet  Article  MATH  Google Scholar 

  34. 34.

    Shipley, Brooke: \(HZ\)-algebra spectra are differential graded algebras. Am. J. Math. 129, 351–379 (2007)

    MathSciNet  Article  MATH  Google Scholar 

  35. 35.

    Spitzweck, M.: Operads, algebras and modules in general model categories (preprint). arXiv:math/0101102 (2001)

  36. 36.

    Stasheff, J.D.: Homotopy associativity of \(H\)-spaces I, II. Trans. Am. Math. Soc. 108, 275–312 (1963)

    MathSciNet  MATH  Google Scholar 

  37. 37.

    White, D.: Model structures on commutative monoids in general model categories. J. Pure Appl. Algebra 221(12), 3124–3168 (2017)

    MathSciNet  Article  MATH  Google Scholar 

  38. 38.

    White, D.: Monoidal Bousfield localizations and algebras over operads (preprint). arXiv:1404.5197 (2014)

  39. 39.

    White, D.: Monoidal Bousfield localizations and algebras over operads. Thesis (Ph.D.), Wesleyan University (2014)

  40. 40.

    White, D., Yau, D.: Bousfield localization and algebras over colored operads. Appl. Categ. Struct. 26, 153–203 (2018)

    MathSciNet  Article  MATH  Google Scholar 

  41. 41.

    White, D., Yau, D.: Right Bousfield Localization and Eilenberg–Moore Categories. arXiv:1609.03635

  42. 42.

    Yau, D.: Dwyer-Kan homotopy theory of algebras over operadic collections. arXiv:1608.01867

  43. 43.

    Yau, D., Johnson, M.W.: A Foundation for PROPs, Algebras, and Modules, Math. Surveys and Monographs, vol. 203. American Mathematical Society, Providence (2015)

    Book  MATH  Google Scholar 

Download references

Author information

Affiliations

Authors

Corresponding author

Correspondence to David White.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Communicated by Stephen Lack.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

White, D., Yau, D. Homotopical Adjoint Lifting Theorem. Appl Categor Struct 27, 385–426 (2019). https://doi.org/10.1007/s10485-019-09560-2

Download citation

Keywords

  • Algebraic-topology
  • Category-theory
  • Model-categories
  • Quillen-equivalences
  • Operads
  • Rectification